What to Do When Liver Enzyme Levels Rise in Patients Taking Statins

June 2, 2006

My patient is taking a statin for hypercholesterolemia, and his liver enzyme levelsare markedly elevated. How should I proceed?

My patient is taking a statin for hypercholesterolemia, and his liver enzyme levelsare markedly elevated. How should I proceed?
-Y. Iyraboz, MD

Your question is particularly relevant in light of the recent voluntarywithdrawal of cerivastatin from the market. Although the withdrawalwas prompted primarily by concerns about rhabdomyolysis, it highlightsthe importance of vigilant monitoring for adverse reactionsin all patients who receive lipid-lowering medications.

Statins have also been associated with hepatitis, which is signaled by elevations in alanineaminotransferase and aspartate aminotransferase levels. If either of these enzyme levels rises tomore than 3 times the upper limit of normal, discontinue the statin and perform a thorough historytaking and physical examination to determine the cause of the hepatitis.

The differential diagnosis for elevated liver enzyme levels is extensive; thus, determining thecause of drug-induced hepatitis is often difficult. Because statin-induced rhabdomyolysis and hepatitisappear to be related to elevated plasma drug concentrations, it is important to consider interactionsinvolving medications that inhibit the metabolism of the statin. Of the currently availablestatins, atorvastatin, lovastatin, and simvastatin are susceptible to drug interactions with cytochromicP450 3A4 inhibitors, such as amiodarone, diltiazem, erythromycin, itraconazole, and grapefruit juice.Pravastatin is the only statin that is not metabolized by this pathway and, therefore, not susceptibleto these metabolic drug interactions. Concurrent therapy with other cholesterol-lowering medications,such as a fibrate or niacin, is also associated with an increased risk of hepatitis.

If liver enzyme levels return to normal 1 to 2 weeks after the statin is discontinued, considerrestarting the drug at a lower dosage. Make certain to discontinue any interacting medications before arechallenge with the statin. If hepatitis recurs with a lower dosage, stop therapy and counsel the patientto avoid the statin in the future. Referral to a specialist in lipid disorders may be required.
-George K. Dresser, MD
  Assistant Professor of Medicine
  Divisions of General Internal Medicine & Clinical Pharmacology
  University of Western Ontario
  London, Ont
  Canada